Texas, 2016

Flash Flood and Hail in Texas, May 14, 2016

May 14, 2016 · NWS HGX · 5 events in 4 counties and zones

Afternoon thunderstorms developed and produced some hail, gusty winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon thunderstorms developed and produced some hail, gusty winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 2:13 PM CST, 22 minutes earlier.

Area forecast discussion, May 14, 2:13 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
313 PM CDT SAT MAY 14 2016

.DISCUSSION...
19Z surface analysis has cold front from just north of Nacogdoches
across towards Temple. Area radar are showing widespread
thunderstorm activity over C Texas into the Brazos Valley with
more isolated storms initiating over SE Texas including the
Houston area. A sea breeze was noted moving north from the coast
and has initiated some isolated storms from Chambers county to
northern Galveston/southeast Harris counties. As expected storms
have been multicellular but more pulse type. Instability estimates
seem to be too high and CAPE may be closer to 1500-2000 J/kg.
Peak heating is just being reached so may be another hour or two
of building instability. Convective temperatures are close to
being achieved with temperatures already in the mid to upper 80s.
With pulse storms developing, it will be possible for more
activity to develop over the area as outflow boundaries collide.
Potential is there for an isolated severe storm with hail. Storms
may produce brief heavy rainfall and lightning. Overall the
forecast looks on track for the rest of the afternoon and evening
based on available convective allowing models (HRRR, WRF ARW/NMM,
Tx Tech WRF). Look for activity to begin to end from 01z to 04z
this evening. Again the main threats will be pulse severe storms
with hail/gusty winds, lightning and brief heavy rainfall.

Sunday may be more of a recovery day for the atmosphere as far as
moisture/instability are concerned. Cold front pushing into the
area today/tonight should retreat north tomorrow as short wave and
jet streak approach Texas from over Mexico. Models generally have
a tough time resolving these features coming out of Mexico in
sub-tropical jet or in this case a southern branch of polar jet
due to split flow. As such there are still timing issues between
the synoptic models and perhaps even the WRF models. WRF ARW and
the Tx Tech WRF ARW seem to have a better handle on this scenario
than the WRF NMM which does not show much activity. Tx Tech WRF
shows convection starting towards the Rio Grande Valley moving
across S Texas into SE Texas 12-15Z Monday. This timing is very
close to the ECMWF/Canadian solutions. The NAM seems to be
speeding up its timing compared to previous model runs but not
producing as much QPF. GFS is a good 6 hours slower than the rest
and has more QPF after 18Z Monday. This also corresponds to when a
good moisture plume moves over the area with precipitable water
values near 2 inches. The ECMWF/Canadian may be faster moving this
higher moisture over the region and thus producing much more QPF.
Think that 60/70 PoPs work for now and certainly think there is a
threat for heavy rainfall. Think a good 1 to 3 inches of rain will
be possible areawide for this event. With this much moisture over
the region there will probably be some isolated higher amounts
more than 5 inches. Where those isolated amounts occur will be
related to mesoscale influences and possibly where
inflow/convergence can by maximized. Flash flood guidance for 3
hour rainfall rates shows 3-5 inches of rain before flooding can
be expected for the area. A flash flood watch will not be needed
at this time but may need to be considered later in the week with
additional rainfall.

There still looks like at least 2 peak times for additional heavy
rainfall. The first time frame looks to be Tuesday night into
Wednesday as another front moves into the region. SPC even has SE
Texas in a day 4 slight risk for severe storms. This will be in
addition to the heavy rainfall threat. An additional 1 to 3 inches
of rainfall will be possible during this time. A more favorable
set up for heavy rain exists late Wednesday night into Thursday as
the upper level trough digs into the S Rockies and jet stream flow
becomes more diffluent. All three of GFS/ECMWF/Canadian produce
quite a bit of rainfall into Friday morning next week. Needless to
say the coming week will be a challenging week of forecasting
since timing jet streaks coming across Mexico will be tough to do.
The reality is that any additional rainfall across the area beyond
Wednesday may require a flash flood watch. Rainfall amounts for
the week could top 5 to 7 inches of rainfall. This looks rather
reasonable when looking at WPC 7 day rainfall forecast.

Overpeck

&&

.MARINE...
Tonight's light onshore flow will be weakening as frontal boundary
stalls in SETX.   Winds will be increasing Sunday as gradient
tightens will falling pressure in the lee of the Rockies. SCEC
conditions possible Monday morning through early Tuesday. Potent
upper level disturbance Monday will likely bring a round of storms
to the Upper Texas Coastal waters and some may be strong.
A cold front moves into Southeast Texas Wednesday and by Wednesday
afternoon again another round of storms will be possible. East or
northeasterly flow will follow through Wed night. Not very confident
yet on how far south the Wed front will go and this could have big
impacts for favored location of storms.  Tides will remain around
1/2 to 1 foot above normal most of the week.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  80  68  81  71 /  50  40  60  60  20
Houston (IAH)              68  83  69  82  72 /  60  30  50  70  20
Galveston (GLS)            74  82  74  80  76 /  20  30  30  60  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...39
Aviation/Marine...45
Hazardous weather outlook, May 14, 3:47 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
447 AM CDT SAT MAY 14 2016

TXZ163-164-176>179-195>200-214-235-238-151000-
BRAZOS-BURLESON-CHAMBERS-GALVESTON-GRIMES-HOUSTON-JACKSON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WASHINGTON-
447 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL REDUCE VISIBILITY TO NEAR OR BELOW A 1/4
MILE AT TIMES. THE FOG IS SHALLOW AND WILL BEGIN TO BURN OFF
WITHIN AN HOUR OR SO OF SUNRISE.

LATER TODAY, A WEAK COLD FRONT WILL MOVE SOUTH INTO SOUTHEAST
TEXAS. THE FRONT WILL GENERATE SHOWERS AND THUNDERSTORMS AS IT
MOVES SOUTH. A WEAK SEA BREEZE WILL BE MOVING NORTH AND THIS
FEATURE WILL ALSO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
PULSE SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH BOTH THE FRONTAL
STORMS AND THE SEA BREEZE STORMS. THERE IS GROWING CONCERN THAT
THESE TWO FEATURES WILL COLLIDE DURING THE LATE AFTERNOON. IF
THIS OCCURS, STORMS WILL MERGE AND THE POTENTIAL FOR SEVERE
THUNDERSTORMS WILL INCREASE. THE PRIMARY SEVERE WEATHER HAZARD
WILL BE STRONG DAMAGING WINDS, FREQUENT CLOUD TO GROUND LIGHTNING,
LARGE HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE REGION. A STRONG UPPER
LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
ON MONDAY. AT THIS TIME, IT LOOKS LIKE WIDESPREAD RAINFALL OF 1 TO
3 INCHES WITH ISOLATED HIGHER AMOUNTS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY BUT HEAVY RAIN IS NOT ANTICIPATED.

ANOTHER STRONG DISTURBANCE WILL APPROACH ON WEDNESDAY NIGHT AND
THURSDAY. THIS FEATURE HAS THE POTENTIAL TO BRING ADDITIONAL HEAVY
RAIN TO THE REGION. PARTS OF SOUTHEAST TEXAS COULD RECEIVE ANOTHER
2 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION LATER TODAY.

GMZ330-335-350-355-370-375-151000-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
447 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY
THROUGH WEDNESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED.
ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO
OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...

TXZ210>213-226-227-236-237-151000-
AUSTIN-BRAZORIA-COLORADO-FORT BEND-HARRIS-MATAGORDA-WALLER-
WHARTON-
447 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE POSSIBLE THIS MORNING. VISIBILITY MAY BRIEFLY
FALL TO BELOW A MILE AT TIMES.

A WEAK COLD FRONT WILL MOVE SOUTH INTO SOUTHEAST TEXAS. THE FRONT
WILL GENERATE SHOWERS AND THUNDERSTORMS AS IT MOVES SOUTH. A WEAK
SEA BREEZE WILL BE MOVING NORTH AND THIS FEATURE WILL ALSO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. PULSE SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITH BOTH THE FRONTAL STORMS AND THE SEA BREEZE
STORMS. THERE IS GROWING CONCERN THAT THESE TWO FEATURES WILL
COLLIDE DURING THE LATE AFTERNOON. IF THIS OCCURS, STORMS WILL
MERGE AND THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE.
THE PRIMARY SEVERE WEATHER HAZARD WILL BE STRONG DAMAGING WINDS,
FREQUENT CLOUD TO GROUND LIGHTNING, LARGE HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE REGION. A STRONG UPPER
LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
ON MONDAY. AT THIS TIME, IT LOOKS LIKE WIDESPREAD RAINFALL OF 1 TO
3 INCHES WITH ISOLATED HIGHER AMOUNTS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY BUT HEAVY RAIN IS NOT ANTICIPATED.

ANOTHER STRONG DISTURBANCE WILL APPROACH ON WEDNESDAY NIGHT AND
THURSDAY. THIS FEATURE HAS THE POTENTIAL TO BRING ADDITIONAL HEAVY
RAIN TO THE REGION. PARTS OF SOUTHEAST TEXAS COULD RECEIVE ANOTHER
2 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 14, 1:34 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
234 PM CDT SAT MAY 14 2016

TXZ195-197-142015-
BURLESON TX-WASHINGTON TX-
234 PM CDT SAT MAY 14 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN BURLESON AND CENTRAL
WASHINGTON COUNTIES THROUGH 315 PM CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BURTON...OR 16 MILES NORTHWEST OF BRENHAM NEAR LAKE SOMERVILLE.
THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENHAM...SOMERVILLE...BURTON...LAKE SOMERVILLE DAM...QUARRY...LYONS AND
INDEPENDENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR LAKE SOMERVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3024 9673 3025 9672 3025 9669 3029 9666
      3030 9664 3030 9667 3032 9669 3032 9672
      3051 9670 3037 9632 3010 9639 3020 9674
TIME...MOT...LOC 1933Z 286DEG 4KT 3027 9664
Special weather statement, May 14, 1:38 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
238 PM CDT SAT MAY 14 2016

TXZ199-213-142030-
HARRIS TX-MONTGOMERY TX-
238 PM CDT SAT MAY 14 2016

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN MONTGOMERY AND
NORTHWESTERN HARRIS COUNTIES THROUGH 330 PM CDT...

AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CYPRESS...OR 8 MILES NORTHWEST OF JERSEY VILLAGE...MOVING NORTHEAST AT
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOMBALL...JERSEY VILLAGE...PINEHURST...STAGECOACH...CYPRESS...HOOKS
AIRPORT AND WILLOWBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2988 9563 2996 9577 3019 9573 3005 9543
TIME...MOT...LOC 1938Z 210DEG 7KT 2996 9568
Special weather statement, May 14, 1:57 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT SAT MAY 14 2016

TXZ199-200-213-214-237-238-142045-
HARRIS TX-GALVESTON TX-CHAMBERS TX-BRAZORIA TX-LIBERTY TX-
MONTGOMERY TX-
257 PM CDT SAT MAY 14 2016

...STRONG THUNDERSTORM CLUSTERS ACROSS HARRIS...SOUTHWESTERN
LIBERTY... NORTHWESTERN GALVESTON...NORTHWESTERN CHAMBERS...SOUTH
CENTRAL MONTGOMERY AND NORTHEASTERN BRAZORIA COUNTIES THROUGH 345 PM
CDT...

AT 255 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORM
CLUSTERS OVER EASTERN HARRIS COUNTY AND SOUTHWESTERN
LIBERTY COUNTY...ALL MOVING NORTH AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITHIN THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PASADENA...NORTHEASTERN PEARLAND...BAYTOWN...NORTHERN FRIENDSWOOD...LA
PORTE...DEER PARK...SOUTH HOUSTON...HUMBLE...WEST UNIVERSITY PLACE...
NORTHWESTERN SEABROOK...GALENA PARK...JACINTO CITY...SOUTHWESTERN
LIBERTY...JERSEY VILLAGE...DAYTON...HUNTERS CREEK VILLAGE...ASTRODOME
AREA...CLEAR LAKE...SPRING VALLEY AND BARRETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING ARECOCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS
AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2957 9503 2954 9522 2988 9563 3008 9539
      3007 9480
TIME...MOT...LOC 1955Z 181DEG 5KT 2955 9513
Special weather statement, May 14, 2:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CDT SAT MAY 14 2016

TXZ178-179-200-142045-
SAN JACINTO TX-POLK TX-LIBERTY TX-
300 PM CDT SAT MAY 14 2016

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL LIBERTY...SOUTHERN SAN
JACINTO AND SOUTH CENTRAL POLK COUNTIES THROUGH 345 PM CDT...

AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHEPHERD...OR 13 MILES SOUTHWEST OF LIVINGSTON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...SHEPHERD...COLDSPRING...GOODRICH...LAKE LIVINGSTON STATE
PARK...SOUTHERN WEST LIVINGSTON...RYE...EVERGREEN AND ROMAYOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR SOUTHERN LAKE LIVINGSTON...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3044 9512 3051 9535 3064 9514 3074 9479
      3041 9476
TIME...MOT...LOC 1959Z 270DEG 18KT 3054 9503
Special weather statement, May 14, 2:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT SAT MAY 14 2016

TXZ195-197-211-142115-
AUSTIN TX-BURLESON TX-WASHINGTON TX-
325 PM CDT SAT MAY 14 2016

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN BURLESON...CENTRAL
WASHINGTON AND NORTHWESTERN AUSTIN COUNTIES THROUGH 415 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURTON...OR NEAR BRENHAM...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENHAM...BURTON...LAKE SOMERVILLE DAM...QUARRY AND DEANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3048 9686 3019 9623 3005 9621 2991 9639
      3011 9664 3013 9665 3015 9665 3016 9670
      3020 9674 3024 9673 3025 9669 3029 9666
      3030 9664 3030 9667 3032 9669 3032 9674
      3039 9679 3042 9684
TIME...MOT...LOC 2024Z 306DEG 11KT 3020 9650

The radar

The Houston radar (KHGX), 38 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Harris

When
May 14, 2:35 PM CST
Where
Harris County, 0.5 mi NW of Channelview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.785, -95.236

Dime to nickel size hail from near the intersection of Interstate 10 and Beltway 8 East to the Channelview area.

Hail, Montgomery

When
May 14, 2:45 PM CST
Where
Montgomery County, 2.43 mi ESE of Egypt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.210, -95.531

Dime to penny size hail in The Woodlands near the intersection of Research Forest Drive and Alden Bridge Drive.

Hail, Washington

When
May 14, 3:05 PM CST
Where
Washington County, 2.32 mi WNW of Brenham Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.228, -96.418

Dime size hail in the vicinity of Highway 36 and Tommelson Creek.

Thunderstorm Wind, Fort Bend

When
May 14, 4:14 PM CST
Where
Fort Bend County, 1.65 mi W of Sugarland
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.620, -95.657

This wind gust was measured at the Sugar Land ASOS site.

Flash Flood, Harris

When
May 14, 5:09 PM CST to 7:00 PM CST
Where
Harris County, 0.9 mi WSW of Bellaire Jct to 1.9 mi SSE of Bellaire Jct
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
29.716, -95.464

Heavy rains produced flash flooding that lead to water rescues from vehicles in the Bellaire, Meyerland and Westbury areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628354, 628355, 628356, 628357, 635661.